Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Grand Forks, ND

July 4, 2007Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2007, 11:02 PM CDT for Polk County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 11:02 PM CDT (04:02 UTC)
Expired
Jul 4, 2007, 11:46 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 60 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:15 PM CDTTSTM WND GST 609 Se Crookston, MNA FEW LARGE 4-6 INCH DIAMETER BRANCHES DOWN. LOTS OF BLOWING DUST...FOLLOWED A BRIEF SPRINKLE OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2408 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 050401
SVRFGF
MNC119-050500-
/O.NEW.KFGF.SV.W.0091.070705T0402Z-070705T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1102 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL MIDNIGHT CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHWEST OF ELDRED...OR
  18 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES SOUTHWEST OF GREENVIEW AT 1115 PM CDT...
  7 MILES SOUTHWEST OF BELTRAMI AT 1125 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4784 9651 4779 9694 4753 9678 4753 9614

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 050433
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1133 PM CDT WED JUL 4 2007

MNC119-050500-
/O.CON.KFGF.SV.W.0091.000000T0000Z-070705T0500Z/
POLK MN-
1133 PM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR CENTRAL POLK COUNTY...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF LOCKHART...OR 39 MILES
SOUTHEAST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 40 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4784 9651 4779 9694 4753 9678 4753 9614

$$
GV
000 
WWUS53 KFGF 050446
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT WED JUL 4 2007

MNC119-050456-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-070705T0500Z/
POLK MN-
1146 PM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK COUNTY IS
CANCELLED...

AT 1146 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF POLK 
COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4784 9651 4779 9694 4753 9678 4753 9614

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:23 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 4, 9:23 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
923 PM CDT WED JUL 4 2007

.UPDATE...A FEW STRONG THUNDERSTORMS NEAR THE CANADIAN BORDER HAVE
WEAKENED AND FURTHER WEAKENING IS EXPECTED AS THE LOSS OF DIURNAL
HEATING. A 25-30 KNOT 850 MB JET ON THE BACK SIDE OF THESE STORMS
PROBABLY DID NOT PLAY MUCH OF A ROLE IN SUSTAINING THEM AND WOULD
NOT THINK THE STORMS COULD MAINTAIN AS ELEVATED CELLS. KEPT
SCATTERED STORMS GOING AS FAR DOWNSTREAM AS MAHNOMEN AS THEY HEAD
THAT WAY AND ENDING BEFORE MIDNIGHT...AND REMOVED STORMS ELSEWHERE.
FORECASTS OTHERWISE LOOK IN GOOD SHAPE AND NOT MUCH ADJUSTMENT
NECESSARY.

&&

.PREV DISCUSSION... /ISSUED 136 PM CDT WED JUL 4 2007/

SHORT TERM...
THE MAIN INITIAL CHALLENGE WILL BE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. WATER VAPOR SHOWS SHORTWAVE APPROACHING THE
INTERNATIONAL BORDER THIS AFTERNOON...AND THIS SHOULD FOCUS
CONVECTION THROUGH THE EVENING HOURS. MODELS ARE IN VERY GOOD
AGREEMENT...AND GFS PORTRAYS THE STRONG CAP ON SATURDAY THE
BEST SO WILL UTILIZE.

FOR TONIGHT...EXPECT SCATTERED THUNDERSTORMS NORTH AND ISOLATED
SOUTH UNTIL AFTER SUNSET. THERE WILL BE ABOUT 1000 J/KG OF
MLCAPE...ALONG WITH 30-40KT OF 0-6KM SHEAR WHICH SHOULD SUPPORT
STRONG UPDRAFTS AND SOME LARGE HAIL. THE MAIN LIMITING FACTOR WILL
BE FOCUSED LOW LEVEL CONVERGENCE...AND GENERAL WESTERLY SFC AND
UPPER LEVEL FLOW. SPC HAS INCLUDED ALL BUT THE SOUTH IN A SLIGHT RISK
FOR THIS POTENTIAL. WON/T MENTION SEVERE IN THE GRIDS...BUT HAVE
UPDATED THE HWO AND GRAPHICAL WEATHER STORY TO REFLECT ABOVE
THINKING.

FOR THU-SAT...EXPECT A SLOW WARMING TREND WITH DRY WEATHER
EXPECTED. SATURDAY SHOULD BE VERY WARM...WITH THE MERCURY LIKELY
CLIMBING INTO THE LOW 90S FOR MOST AREAS...EXCEPT THE FAR
NORTHEAST. A VERY STRONG CAP WILL DEVELOP...WITH 700MB TEMPS
CLIMBING TO +14C. THIS SHOULD SUPPRESS ANY DAYTIME CONVECTION ON
SATURDAY...ALTHOUGH CAPE VALUES WILL BE OVER 3000J/KG IF ANYTHING
COULD BREAK CAP ALONG FRONT. THE MOST LIKELY SCENARIO WILL BE FOR
ANY THUNDER TO HOLD OFF UNTIL SAT NIGHT...ONCE BETTER MID LEVEL
COOLING ADVECTS IN FROM THE NW.

LONG TERM (SUN-WED)...CONFIDENCE LOW CONSIDERING MODEL DIFFERENCES
(SEE PMDEPD). W CONUS UPPER RIDGE FLATTENS BY SUN BUT AGAIN BUILDS
THROUGH THE PERIOD. DURING THIS TRANSITION THE FA SHOULD BE IN A
FAVORABLE AREA FOR THUNDERSTORM CHANCES. HOWEVER...WILL KEEP THESE
CHANCES ON THE LOW SIDE. TEMPERATURE WILL DEPEND ON DEGREE OF HEIGHT
FALLS...WILL SIDE WITH ENSEMBLE MEANS AND GO NEAR TO SLIGHTLY BELOW
NORMAL.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. THERE COULD
BE SOME VFR CEILINGS THIS AFTERNOON/EVENING IN BJI/GFK CLOSE TO ANY
CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jul 4, 10:02 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1002 AM CDT WED JUL 4 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051515-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1002 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
FROM 3 PM UNTIL 8 PM IN NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY ALONG AND NORTH OF HIGHWAY 2. THE BEST
CHANCE AT SEEING A SEVERE STORM WILL BE NEAR THE INTERNATIONAL
BORDER IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. STORMS
SHOULD QUICKLY DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION
SATURDAY NIGHT THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA FOR LARGE HAIL AND
WIND REPORTS.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:10 PM CDTSevere Thunderstorm WarningFGFNorman50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.